(NaturalNews) A study recently published in the journal Nature Genetics
explains that nucleoside analog reverse-transcriptase inhibitors, or NRTIs, which are drugs used primarily in Africa and other developing regions of the world to treat HIV and AIDS, are responsible for causing heart disease, dementia, premature aging, and other age-related illnesses.
Originally introduced in the late 1980s, many NRTIs have since been replaced in developed countries by newer, and much more expensive, antiretroviral drug cocktails that may be just as damaging. But the older NRTIs are still being used on the poor with HIV and AIDS, and their devastating side effects are only just now beginning to be realized.
"It takes time for these side effects to become apparent, so there is a question mark about the future and whether or not the newer drugs will cause this problem," said Patrick Chinnery, lead author of the study from the Institute of Genetic Medicine at Newcastle University, to Reuters in a telephone interview. "They are probably less likely to, but we don't know because we haven't had time to see."
Scientists observed that the chemical compounds in NRTIs damage DNA in patients' mitochondria, which are the power producers for cells. When these important structural elements become harmed or destroyed, they are unable to produce energy for cells, which can lead to a host of health problems and eventually death.
"The DNA in our mitochondria gets copied throughout our lifetimes and, as we age, naturally accumulates errors," added Chinnery. "We believe these HIV drugs
accelerate the rate at which these errors build up. So over the space of, say, ten years, a person's mitochondrial DNA may have accumulated the same amount of errors as a person who has naturally aged 20 or 30 years."
The findings illustrate the general fact that the unknown, long-term dangers associated with all types of drugs have not been properly identified. Because NRTIs and most other drugs have never been tested for long-term side effects, it is highly likely that a great majority of them will eventually be identified as damaging in much the same way as NRTIs.Sources for this story include:http://old.news.yahoo.com/s/nm/20110627/hl_n...